Nebraska, 2007Tornado and Flash Flooding in Nebraska, May 6, 2007
May 6, 2007 · NWS OAX · 19 events in 8 counties and zones
A large upper level disturbance over the Rocky Mountains combined with a nearly stationary front over southeast Nebraska brought strong to severe thunderstorms to parts of the area for the second night in a row. This time the stronger storms were generally confined to southeast Nebraska where a multicell cluster of storms bowed out across southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level disturbance over the Rocky Mountains combined with a nearly stationary front over southeast Nebraska brought strong to severe thunderstorms to parts of the area for the second night in a row. This time the stronger storms were generally confined to southeast Nebraska where a multicell cluster of storms bowed out across southeast Nebraska. The storms did produce at least one weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 2:27 PM CST, 4 hours 23 minutes earlier.
Area forecast discussion, May 6, 2:27 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
327 PM CDT SUN MAY 6 2007
.DISCUSSION...
SYNOPSIS...12Z UPPR AIR ANLYS INDCD DEEP URR TROF FM THEN NRN
ROCKIES SWD INTO AZ/NM. A NUMBER OF SHORTWAVE TROFS WERE ROTATING
AROUND THE HIGHLY AMPLIFIED UPPR LVL TROF...WITH THE WAVE FROM
YESTERDAY OVR NE WY AT 12Z AND THE NEXT OVR WRN NM ASSOCIATED WITH
A 60 M H6 HEIGHT FALL. AT H85...MOISTURE HAD BEEN PUSHED EWD BY
THE PASSAGE OF TROF ASSOCIATED WITH NRN PLAINS H85 CYCLONE. DEEP
MOISTURE CONTD TO OUR S WITH PWATS ABOVE 1 INCH AND GENERALLY 150
PERCENT OF NORMAL. 20Z SFC ALYS INDCD 1002 MB LO OVR CNTRL ND WITH
OCCLUDED FNT SWD THRU CNTRL NEB TO NEXT LO OVR SRN KS.
FORECAST...DIFFICULT FORECAST FOR THE NEXT 48 HOURS WITH A DEEP
UPPR TROF TO OUR WEST. LO LVL WINDS ON AREA PROFILERS INDCS
MOISTURE WHICH HAS BEEN PUSHED E OF THE FA BY THE TROF PASSAGE IS
STARTING TO COME BACK AS THESE LO LVL WINDS BACK. THIS CAN ALSO BE
SEEN WITH THE INCREASE IN THUNDERSTORM ACTIVITY OVR KS ATTM. THUS
RAIN TONIGHT LOOKS LIKE A GOOD BET AS A LO LVL JET OF 45 KTS
DVLPNGS FM NRN OK INTO NRN KS. THUS WE EXPECT THIS CONVECTION OVR
KS TO CONT TO LIFT TO THE NWD THRU THE EVENING HOURS...AND INTO
THE OVERNIGHT HOURS. 18Z KOAX SOUNDING INDCS WEAK
INSTABILITY...BUT A MOISTENING PROFILE. THUS SVR WX THREAT LOOKS
LO THIS EVNG AS ATMOSPHERE CONTS TO BE WORKED-OVR GOOD FM LAST
NIGHTS STORMS. SOME INCREASE IN STORM INTENSITY IS LIKELY BY LATE
EVNG AS BETTER ELEVATED INSTABILITY WORKS NWD INTO SE NEB/SW IA.
THIS IS WHEN WE EXPECT PRECIP RATES TO PICK UP. LO LVL JET IS
NEARLY PARALLEL TO THE UPPR LVL FLOW...AND THUS CORFIDI VECTORS
ARE VERY LIGHT AND EVEN INDC SOME BACK BUILDING OVERNIGHT FM WEST
CENTRAL IOWA INTO SE NEB. THUS TRAINING OF THUNDERSTORMS AND SOME
HEAVY RAIN IS EXPECTED. WL CONT WITH THE FLOOD WATCH ACRS THE FA
WITH THIS TREAT AND THE ON-GOING FLOODING. WLD EXPECT SOME
DECREASE IN THUNDERSTORM ACTIVITY DURING THE MRNG HOURS ON AS LO
LVL JET VEERS AND WAA DECREASES. THE NEXT CHC OF THUNDERSTORMS
BECOME LESS CERTAIN AS UPPR LVL LO OVR NM STARTS TO EJECT NEWD
INTO THE PLAINS. WITH THE H85 BOUNDARY IN THE SRN FA...THIS SHOULD
BRING AN INCREASE IN SHRA/TSRA ACTIVITY BY MON NIGHT AGAIN MAINLY
OVR THE SRN FA. WITH THIS UPPR LVL LO SLOWLY CROSSING THE AREA THRU
THURS...WLD EXPECT THE CHC OF SHOWERS AND ISOLATED THUNDERSTORMS
TO CONT THRU THEN. GENERALLY PREFER THE EC AND CANADIAN WITH THE
MOVEMENT OF THIS SYSTEM...WHICH WAS ALSO PREFERRED BY THE HPC.
THUS HAVE INSERTED SOME POPS FOR THE WED INTO THURS TIME FRAME.
RAINFALL AMOUNTS/INTENSITY LOOK TO DROP OFF AS THE DYNAMICS
WEAKEN WITH TIME...AND THUS FLOODING CONCERNS FM ADDITIONAL
RAINFALL LOOK TO BE LESS AFTER TONIGHTS RAINFALL. FINALLY LOOKS
LIKE WE START TO DRY OUT TOWARD FRI AND UPPR LVL LO DROPS TO THE
SE AND UPPR LVL RIDGE BUILDS OVER-HEAD.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ043-055-056-069-
079-080-090-091.
&&
BOUSTEADHazardous weather outlook, May 6, 4:00 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN MAY 6 2007
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT SUN MAY 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.
.DAY ONE...TONIGHT AND MONDAY
FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY MORNING.
SHOWERS AND THUNDERSTORMS ARE FORECAST TO BECOME MORE WIDESPREAD
ACROSS THE AREA LATE THIS EVENING AND ESPECIALLY AFTER MIDNIGHT.
ALTHOUGH STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS...THE
ATMOSPHERE REMAINS VERY MOIST AND HEAVY RAIN IS LIKELY AT TIMES.
THE GROUND REMAINS SATURATED FROM PREVIOUS RAINFALL AND FLASH
FLOODING WILL BE POSSIBLE THROUGH TONIGHT WITH ADDITIONAL
RAINFALL OF BETWEEN 1 AND 2 INCHES POSSIBLE...MAINLY AFTER
MIDNIGHT AND INTO MONDAY MORNING.
FLOODING WAS OCCURRING ON SEVERAL STREAMS AND RIVERS ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY NIGHT OVER THE
OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR MONDAY.
FOBERT
In the hours before
Local storm report, May 6, 4:39 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM TSTM WND DMG HOOPER 41.61N 96.55W
05/06/2007 DODGE NE NWS EMPLOYEE
ROOF OFF FITNESS CENTER AND SEVERAL TREE LIMBS DOWN
&&
DFOBERTEvent by event
7 flash flood, 6 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Jefferson
- When
- May 6, 6:50 PM CST to 7:11 PM CST
- Where
- Jefferson County, 0.69 mi N of Steele City to 5 mi NE of Steele City
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.040, -97.020
A downburst that initially spun up a weak tornado in Steele City spread from that town northeast toward Diller. The damage path of the downburst was about a mile wide with sporadic damage for about 5 miles. Winds were estimated at around 80 mph. Trees and farm outbuildings were damaged.
Tornado, Jefferson
- When
- May 6, 6:50 PM CST to 6:53 PM CST
- Where
- Jefferson County, Steele City to 1 mi NE of Steele City
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.030, -97.020
Embedded in a downburst, a more concentrated area of damage with a convergent signiture signalled a tornado tracked about 1 mile through Steele City. The tornado caused structual damage to roofs and windows. In addition, a portion of the roof of the town hall was torn off and a few trees uprooted. Some twisting of trees was noted just northeast of town as the tornado lifted.
Hail, Jefferson
- When
- May 6, 7:05 PM CST to 7:11 PM CST
- Where
- Jefferson County, 0.69 mi N of Steele City to 1 mi SW of Steele City
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.040, -97.020
Hail up to nickel size fell around the Steele City area for several minutes.
Hail, Jefferson
- When
- May 6, 7:18 PM CST
- Where
- Jefferson County, 0.87 mi NW of Diller
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.109, -96.942
Hail, Gage
- When
- May 6, 7:31 PM CST
- Where
- Gage County, 6 mi SW of Beatrice
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.209, -96.810
Accompanied by winds around 60 mph.
Thunderstorm Wind, Gage
- When
- May 6, 7:31 PM CST
- Where
- Gage County, 6 mi SW of Beatrice
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.209, -96.810
Thunderstorm winds estimated at 60 mph destroyed a machine shed south of Beatrice.
Thunderstorm Wind, Gage
- When
- May 6, 7:41 PM CST
- Where
- Gage County, 2.96 mi SSW of Beatrice
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.230, -96.751
Winds of 60 to 70 mph were estimated by emergency management south of Beatrice.
Flash Flood, Saline
- When
- May 6, 7:45 PM CST to 8:45 PM CST
- Where
- Saline County, 0.53 mi W of Wilber
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.480, -96.960
Rainfall of another inch or two produced flash flooding of streets in the Wilber area. The rainfall was on top of the 2 to 4 inches which fell the previous day.
Hail, Gage
- When
- May 6, 7:45 PM CST
- Where
- Gage County, 1.06 mi W of Beatrice
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.270, -96.750
Flash Flood, Jefferson
- When
- May 6, 7:50 PM CST to 9:30 PM CST
- Where
- Jefferson County, Fairbury to 2 mi NW of Diller
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.150, -97.170
Heavy rainfall of an inch or so in an hour or less produced flash flooding of a few streets in Fairbury. In addition, heavy rain caused flash flooding along portions of Indian Creek near Diller according to Jefferson county Emergency Management. A few county roads were closed due to the flood waters.
Hail, Johnson
- When
- May 6, 8:14 PM CST
- Where
- Johnson County, 2.1 mi SE of Crab Orchard
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.309, -96.392
Flash Flood, Gage
- When
- May 6, 8:15 PM CST to 9:30 PM CST
- Where
- Gage County, 5.06 mi NE of Filley
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.332, -96.462
Heavy rainfall of an inch or two produced flash flooding across county roads near Highway 136 between Filley and Crab Orchard.
Flash Flood, Gage
- When
- May 6, 8:20 PM CST to 9:20 PM CST
- Where
- Gage County, 1.06 mi W of Beatrice
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.270, -96.750
Heavy rainfall of an inch or two in an hour or so produced extensive street flooding in Beatrice.
Thunderstorm Wind, Johnson
- When
- May 6, 8:25 PM CST
- Where
- Johnson County, 4 mi SW of Cook
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.479, -96.224
Thunderstorm wind gusts estimated at over 60 mph uprooted an oak tree southwest of Cook.
Thunderstorm Wind, Richardson
- When
- May 6, 8:25 PM CST
- Where
- Richardson County, 3 mi W of Humboldt
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.170, -95.987
Thunderstorm wind gusts estimated at around 80 mph destroyed a hay barn and cattle shed west of Humboldt along with causing some tree damage.
Thunderstorm Wind, Nemaha
- When
- May 6, 8:35 PM CST
- Where
- Nemaha County, 4 mi SE of Auburn
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 40.359, -95.776
Thunderstorm winds estimated at 60 to 80 mph damaged a hog building and destroyed a 100 by 60 foot machine shed southeast of Auburn.
Flash Flood, Lancaster
- When
- May 6, 8:45 PM CST to 10:00 PM CST
- Where
- Lancaster County, Firth
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.530, -96.600
Heavy rainfall of an inch or two produced flash flooding which blocked some county roads near Firth.
Flash Flood, Otoe
- When
- May 6, 9:00 PM CST to 10:15 PM CST
- Where
- Otoe County, Talmage to Lorton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.520, -96.020
Heavy rainfall of 1 to 3 inches produced flash flooding which briefly crossed some county roads near Talmage and Lorton including Highways 128 and 67. The flooding also caused the temporary loss of telephone service in Talmage due to a washout.
Flash Flood, Johnson
- When
- May 6, 9:30 PM CST to 10:30 PM CST
- Where
- Johnson County, 5 mi N of Tecumseh to 2 mi NW of Sterling
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 40.442, -96.180
Flash flooding washed out a county road bridge northwest of Sterling according to Emergency Management. A few county roads were also flooded in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 6 to 7, 2007$5.4 million · EF2 · 41 events
- Flash Flooding and Flooding in Kansas, May 6 to 11, 2007$6.2 million · 23 events
- Tornadoes and Flash Flooding in Oklahoma, May 6 to 7, 20074 injured · $218,000 · EF0 · 54 events
- Flash Flood and Flooding in Iowa, May 6 to 15, 2007$5.2 million · 11 events
- Flash Flooding and Flooding in Kansas, May 6 to 14, 2007$850,000 · 1.25 in hail · 18 events
- Flash Flooding and Flood in Kansas, May 6 to 7, 2007$1.3 million · 8 events
- Flooding in Iowa, May 6 to 13, 2007$675,000 · 19 events
- Flash Flooding and Flooding in Iowa, May 6 to 8, 2007$925,000 · 6 events
- Tornado and Hail in Florida, May 6, 2007$761,000 · EF0 · 9 events
- Tornadoes and Flash Flooding in Texas, May 6 to 7, 2007$48,000 · EF0 · 22 events
- Flash Flooding and Hail in Missouri, May 6, 2007$50,000 · 2 in hail · 12 events
- Coastal Flood and High Wind in North Carolina, May 6 to 8, 2007$30,000 · 55 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20291, 20298, 20296, 20286, 20287, 20293, 20292, 20281, 20288, 20282, 20289, 20284, 20283, 26476, 30085, 20290, 20285, 25787, 28455.